Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 263, NWS Midland/Odessa, TX

September 13, 2008Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2008, 8:07 PM CDT for Gaines County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2008, 8:07 PM CDT (01:07 UTC)
Expired
Sep 13, 2008, 9:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:30 PM CDTTSTM WND GST 602 Nne Seminole, TX
Sep 13, 8:30 PM CDTTSTM WND GST 603 S Seminole, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140107
SVRMAF
TXC165-140200-
/O.NEW.KMAF.SV.W.0263.080914T0107Z-080914T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GAINES COUNTY IN WEST TEXAS...

* UNTIL 900 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF PAYNES CORNER...OR 7 MILES NORTHWEST OF SEMINOLE...
  MOVING SOUTHEAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PAYNES CORNER...
  SEMINOLE...
  FAIRVIEW...
  STATE HIGHWAY 214...
  U.S. HIGHWAY 385...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

LAT...LON 3295 10258 3276 10232 3252 10273 3285 10288
      3295 10275
TIME...MOT...LOC 0106Z 325DEG 15KT 3280 10272

$$
2 follow-up statements
000 
WWUS54 KMAF 140140
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT SAT SEP 13 2008

TXC165-140200-
/O.CON.KMAF.SV.W.0263.000000T0000Z-080914T0200Z/
GAINES TX-
834 PM CDT SAT SEP 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL GAINES COUNTY...

AT 830 PM CDT...THE AUTOMATED WEATHER STATION AT THE GAINES COUNTY 
AIRPORT REPORTED A WIND GUST OF 60 MPH. AT THE SAME TIME...THE TEXAS
TECH MESONET STATION LOCATED 2 MILE NORTHEAST OF SEMINOLE ALSO 
REPORTED A WIND GUST OF 60 MPH. 

AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FAIRVIEW...OR ABOUT NEAR SEMINOLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
FAIRVIEW...U.S. HIGHWAY 180...FARM TO MARKET ROAD 1788.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS NEAR 60 
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

LAT...LON 3289 10255 3276 10232 3254 10269 3284 10274
      3290 10265
TIME...MOT...LOC 0134Z 320DEG 20KT 3271 10256

$$
000 
WWUS54 KMAF 140201
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT SAT SEP 13 2008

TXC165-140209-
/O.EXP.KMAF.SV.W.0263.000000T0000Z-080914T0200Z/
GAINES TX-
859 PM CDT SAT SEP 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GAINES COUNTY WILL 
EXPIRE AT 900 PM CDT...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 180. 
MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF 
WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE 
CONTROL.

LAT...LON 3289 10255 3276 10232 3254 10269 3284 10274
      3290 10265
TIME...MOT...LOC 0159Z 320DEG 20KT 3260 10245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 7:11 PM CDT, 56 minutes earlier.

Area forecast discussion, Sep 13, 7:11 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT SAT SEP 13 2008

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN UPPER LEVEL JET COMBINED WITH A WEAK MID-LEVEL TROUGH AND
SURFACE TROUGH HAS AIDED IN EVENING CONVECTION ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. BASED ON THE LATEST NAM MODEL AND
CURRENT RADAR TRENDS...WENT AHEAD AND PUT IN A TEMPO GROUP FOR
TSRA AT MOST AREA TAF SITES...WITH THE MOST LIKELY IMPACT
REMAINING IN THE 00Z-06Z TIME FRAME. WE MAY HAVE TO REEVALUATE THE
NEED FOR AN ADDITIONAL TEMPO GROUP AFTER 06Z GIVEN GOOD AGREEMENT
AMONG THE SHORT RANGE MODELS. SURFACE HIGH PRESSURE IS STILL
EXPECTED TO BUILD TOMORROW MORNING THROUGH AFTERNOON...BRINGING
SUSTAINED NORTHEAST WINDS OF 10-15KT WITH SOME GUSTS NEAR 20 KNOTS
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 13 2008/

UPDATE...
FORECAST HAS BEEN UPDATED TO INCREASE RAIN CHANGES AND QPF FROM
NORTHERN LEA COUNTY THROUGH THE NORTHWEST AND CENTRAL PERMIAN
BASIN.

DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP FROM NORTHERN LEA COUNTY TO JUST
WEST OF ODESSA...GENERALLY NEAR WEAK SURFACE TROUGH. THOUGH
DAYTIME HEATING IS WANING...MODERATE INSTABILITY IS EVIDENT ALONG
AND EAST OF THE TROUGH. APPEARS THAT LIFT ASSOCIATED WITH RIGHT
ENTRANCE REGION OF UPPER JET LIKELY TO CONTINUE PRECIPITATION
CHANCES INTO MID TO LATE EVENING. STEEPENING LAPSE RATES...DRY
MIDLEVEL AIR AND ABUNDANT LOW LEVEL MOISTURE SUGGEST THAT BOTH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PREV DISCUSSION... /ISSUED 205 PM CDT SAT SEP 13 2008/

DISCUSSION...

CURRENT WATER VAPOR IMAGERY DEPICTS IKE CONTINUING TO TREK NORTHWARD
ACROSS EAST TEXAS INTO WESTERN ARKANSAS WITH A LARGE AREA OF DRY
MID/UPPER LEVEL SUBSIDENT AIR ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO. LOW LEVEL TROPICAL MOISTURE...WITH SURFACE DEW POINTS
IN THE MID 60S...WEDGED BENEATH THIS DRY AIR ALOFT IS RESULTING IN
SCATTERED MID AFTERNOON THUNDERSTORMS DEVELOPING ACROSS AREAS
MAINLY SOUTH AND WEST OF THE PECOS RIVER.

THESE THUNDERSTORMS SHOULD GRADUALLY WANE WITH THE LOSS OF DAYTIME
HEATING THIS EVENING. MEANWHILE...AN UPPER TROUGH SWINGING EASTWARD
ACROSS THE CENTRAL PLAINS WILL PUSH A STRONG COLD FRONT SOUTHWARD
INTO THE PERMIAN BASIN LATE TONIGHT WITH THE FRONT CONTINUING
SOUTHWARD TO THE BIG BEND BY SUNDAY AFTERNOON. AUTUMN-LIKE COOL
AND DRY AIR BEHIND THIS FRONT WILL CONFINE THUNDERSTORMS TO ALONG
THE RIO GRANDE ON SUNDAY...WITH DECENT COLD AIR ADVECTION ACCOMPANYING
THIS FRONT RESULTING IN SEASONABLY COOL TEMPERATURES MAINLY IN THE
70S ON MONDAY.

TEMPERATURES WILL THEN MODERATE BACK TO SEASONAL NORMS BY MIDWEEK...
WITH CONTINUED LOW TO NIL POPS NEXT WEEK...AS AN AMPLIFYING UPPER
LEVEL RIDGE ACROSS THE INTERMOUNTAIN WEST STEADILY BUILDS EASTWARD
INTO/ACROSS WEST TEXAS.

&

HYDROLOGY...

MAJOR FLOODING ALONG THE RIO GRANDE RIVER BETWEEN PRESIDIO AND
JOHNSON RANCH WILL PERSIST INTO THE FIRST HALF OF NEXT WEEK AS A
CONTINUOUS FETCH OF WATER RELEASES FROM THE LUIS LEON RESERVOIR
IN MEXICO FLOWS DOWNSTREAM INTO THE RIO GRANDE RIVER NEAR PRESIDIO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Sep 13, 12:49 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 PM CDT SAT SEP 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1249 PM CDT SAT SEP 13 2008 /1149 AM MDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL MOISTURE IN PLACE WILL RESULT IN ISOLATED LATE AFTERNOON
AND EVENING THUNDERSTORMS. DUE TO RECENT RAINS...MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE.

RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR AND
RUNOFF FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE INTO THE FIRST
HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:06 PM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 14, 12:45 AM CDTAreal Flood AdvisoryMAFCrane3 hr
Sep 14, 1:46 AM CDTAreal Flood AdvisoryMAFUpton3 hr
Sep 14, 1:48 AM CDTAreal Flood AdvisoryMAFUpton3 hr
Sep 14, 3:50 AM CDTAreal Flood AdvisoryMAFReagan115 min
Sep 14, 6:33 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Sep 14, 7:32 AM CDTAreal Flood AdvisoryMAFBorden6 hr
Sep 14, 8:00 AM CDTFlash Flood WatchMAF20 hr
Sep 14, 8:42 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.